September 2, 1983

Adverse Effects of Chemonucleolysis

Author Affiliations


JAMA. 1983;250(9):1167-1168. doi:10.1001/jama.1983.03340090027021

To the Editor.—  The article about chemonucleolysis by Phil Gunby (1983; 249:1115) was accurate and informative. General availability of intradiscal therapy with chymopapain offers a worthwhile alternative to surgery for patients with recalcitrant symptoms and signs of the lumbar disk syndrome. Moreover, the splendid cooperative effort by the American Academy of Orthopaedic Surgeons (AAOS) and the American Association of Neurological Surgeons (AANS) in organizing supervised instructional courses of this technique will serve as a prototype of professional postgraduate education.Participants in these courses were also warned about the risks of anaphylactic reactions to chymopapain, one of a family of enzymes that are particularly prone to induce IgE-mediated sensitization in susceptible persons.1,2 The generalized incidence of chymopapain-induced anaphylaxis in the hospital is 1%, or ten times higher than the risk of penicillin anaphylaxis in the hospital, as determined by prospective statistics of the Boston Collaborative Drug Surveillance Program.3 The